Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Goodland, KS

February 20, 2017Dundy County, Hitchcock County, Nebraska; 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 20, 2017, 2:25 AM MST for Dundy County, Hitchcock County, Nebraska; 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Feb 20, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 2:25 AM MST (09:25 UTC)
In effect from
Feb 20, 2017, 11:00 AM MST
Expired
Feb 20, 2017, 5:19 PM MST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS83 KGLD 200925
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
225 AM MST Mon Feb 20 2017


COZ252>254-KSZ001-013-027-041-042-201800-
/O.UPG.KGLD.FW.A.0002.170220T1800Z-170221T0000Z/
/O.NEW.KGLD.FW.W.0003.170220T1800Z-170221T0100Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Wichita-
225 AM MST Mon Feb 20 2017 /325 AM CST Mon Feb 20 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
001...013...027...041...042... 252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect 
from 11 AM MST /noon CST/ this morning to 6 PM MST /7 PM CST/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace...
  Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita.

* Winds...Northwest 20 to 30 mph with higher gusts. 

* Relative Humidity...As low as 10 percent.

* Temperatures...Low to mid 60s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ002-014-028-NEZ079-080-201800-
/O.NEW.KGLD.FW.W.0003.170220T1800Z-170221T0100Z/
Rawlins-Thomas-Logan-Dundy-Hitchcock-
225 AM MST Mon Feb 20 2017 /325 AM CST Mon Feb 20 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...014...028...079 
AND 080...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect 
from 11 AM MST /noon CST/ this morning to 6 PM MST /7 PM CST/ this
evening.

* Affected Area...In Kansas...Fire Weather Zone 002 Rawlins... 
  Fire Weather Zone 014 Thomas and Fire Weather Zone 028 Logan. 
  In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather 
  Zone 080 Hitchcock.

* Winds...Northwest 20 to 30 mph with higher gusts. 

* Relative Humidity...As low as 10 percent.

* Temperatures...Low to mid 60s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
055 
WWUS83 KGLD 201500
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
800 AM MST Mon Feb 20 2017

Northwest winds will increase through the morning, reaching a peak
around noon. During the afternoon the winds will gradually
decline, becoming light by the evening. The strongest winds are
expected across Kit Carson, Sherman counties and surrounding
locations.

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-202300-
/O.CON.KGLD.FW.W.0003.170220T1800Z-170221T0100Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
800 AM MST Mon Feb 20 2017 /900 AM CST Mon Feb 20 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/
THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...
027...028...041...042...079...080...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 027 Wallace...
  Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley 
  and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather 
  Zone 079 Dundy and Fire Weather Zone 080 Hitchcock.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the lower 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
384 
WWUS83 KGLD 202054
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
154 PM MST Mon Feb 20 2017

Northwest winds will continue to decline this afternoon, becoming
light by the evening. 

Wind gusts up to 30 MPH will develop over the west part of Yuma
County Tuesday afternoon. There still exists some uncertainty as
to how much of the county will have the breezy winds and how long
the breezy winds will last. As a result a watch as been issued.

COZ252-210630-
/O.NEW.KGLD.FW.A.0003.170221T1800Z-170222T0000Z/
/O.CON.KGLD.FW.W.0003.000000T0000Z-170221T0100Z/
Yuma-
154 PM MST Mon Feb 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 252...


...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 252...

The National Weather Service in Goodland has issued a Fire
Weather Watch for wind and low relative humidity...which is in
effect from Tuesday morning through Tuesday afternoon.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the upper 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

COZ253-254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-210100-
/O.CON.KGLD.FW.W.0003.000000T0000Z-170221T0100Z/
Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-Hitchcock-
154 PM MST Mon Feb 20 2017 /254 PM CST Mon Feb 20 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...013...014...027...028...041...042...079...080...
253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire 
  Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In 
  Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 
  080 Hitchcock.

* Winds...North 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
332 
WWUS83 KGLD 210019
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
519 PM MST Mon Feb 20 2017

COZ252-210600-
/O.CAN.KGLD.FW.W.0003.000000T0000Z-170221T0100Z/
/O.CON.KGLD.FW.A.0003.170221T1800Z-170222T0000Z/
Yuma-
519 PM MST Mon Feb 20 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONE 252... 

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 252...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma.

* Winds...Southwest 10 TO 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

COZ253-254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-210130-
/O.CAN.KGLD.FW.W.0003.000000T0000Z-170221T0100Z/
Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-Hitchcock-
519 PM MST Mon Feb 20 2017 /619 PM CST Mon Feb 20 2017/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 001...002...013...014...027...028...041...
042...079...080...253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

WINDS HAVE DECREASED BELOW 10 MPH. THEREFORE THE WARNING HAS BEEN
CANCELLED.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 20, 2:05 AM MST, 20 minutes earlier.

Area forecast discussion, Feb 20, 2:05 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
205 AM MST Mon Feb 20 2017

.UPDATE...
Issued at 922 PM MST Sun Feb 19 2017

Update to forecast sent to adjust cloud cover wording for the
entire CWA. Latest satellite trend continues to show ample
mid/high clouds still streaming northward thru the Tri State
region...with little push eastward. As a result will slow
clearing trend to well after midnight from west to east...with
better conditions by 12z Monday. For precip...based on latest
radar trend...precip to the ESE looks to remain out of the
area...as does the precip over north central Colorado. Current
forecast has this covered well. Temp trend looks very good and no
changes made at this time.

&&

.SHORT TERM...(This evening through Monday)
Issued at 126 PM MST Sun Feb 19 2017

Latest upper air analysis shows a trough over the Desert Southwest
extending into Mexico.  To the east a ridge was located over the
Mississippi River Valley. Ahead of the trough water vapor was
being channeled north over the Plains. Accompanying the trough
was much drier air.

This evening have low confidence for any rainfall development.  As
the upper level trough approaches the Tri-State Area lift
increases, but drier air also moves in. The only chance for
rainfall currently looks to be over the eastern part of the
forecast area where weak lift will be coupled with increasing
moisture ahead of the encroaching dry air. Any storms that develop
will shift east before midnight. Meanwhile over to the northwest
a band of elevated moisture does move across Yuma and neighboring
counties, but it is not very deep. Am not expecting any
precipitation from that as a result.

The breezy winds will continue well into the evening due to the
tight pressure gradient ahead of a pre-frontal trough that will
move through overnight. As the trough moves through south winds
will decline and turn to the northwest. The northwest winds will
gradually increase as the pressure gradient tightens behind the
trough. A weak cold front will accompany the increasing winds
overnight. Behind the front dew points will lower as drier air
moves in.

Lows will be cooler than last night in East Central Colorado due to
the cold front and drier air.  To the east lows will be the same to
a few degrees warmer.  The lows over the east continue to be similar
to what normal highs for this time of year would be.  The very warm
lows from last night and tonight may well set/tie records for the
warmest low for today.

Monday northwest winds will increase in the morning, with winds
reaching a peak around noon.  During the afternoon winds will
gradually decline as the low level jet overhead weakens.  Highs will
be cooler than today, despite the clear sky, due to the cooler air
mass.  The breezy winds and dry air may lead to critical fire
weather conditions.  See fire weather section for further
information.

.LONG TERM...(Thursday through Sunday)
Issued at 204 AM MST Mon Feb 20 2017

Thursday-Friday: GFS/ECMWF are in general agreement on H5 pattern,
showing negatively tilted open shortwave trough moving over our
CWA, with several strong lobes of vorticity across our north. H7
low becomes broadly closed off, and current GFS/ECMWF are weaker
than current GEM and old ECMWF of 24hr ago. Confidence is still
high in precipitation (particularly north), and what should be a
clean rain to snow transition. ECMWF is a little faster with cold
front and may have temps falling in the afternoon and an earlier
change over. Precip is shown to be light to moderate, and system
is fairly progressive so accumulation potential is somewhat
limited compared to the heavier amounts shown 24hr ago.

While current consensus and conservative timing of change over may
only support 0.5-1", adjusting latest QPF trends for an earlier
transition to snow could support upwards of 3" (advisory) in our
north. Warm ground temps will play a role in melting snow that
falls and potential for blowing snow off ground, so that does
limit confidence on potential impacts. At the same time winds
increase sharply behind front and if this coincides with any
falling snow, then blowing snow would occur. Visibility
restrictions would play more of a role if this coincides with
moderate pockets or bands of snow (can't rule this out).

Saturday-Sunday: Models show west to southwest flow redeveloping,
however heights aloft do not completely recover and a series of
shortwave troughs moving across Northern Plains reinforce
lingering quasi-stationary front near our CWA. Lee trough
attempts to develop towards our southwest, but there isn't a lot
of consistency on the surface pattern due to this more
active/progressive pattern aloft. Result should be that temps
linger near seasonal levels at least, and I could see periods
where current highs are actually too warm if low clouds persist
north of this front. There are occasional precip chances with
progressive shortwave troughs, particularly on Sunday with a
stronger shortwave trough passage. There is not a lot of
consistency on evolution of this feature at this time, or strong
consensus on precip most periods. I kept 20/30 PoPs in place where
current blend/mean places them due to lower confidence on details
at this range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1037 PM MST Sun Feb 19 2017

Conditions...VFR with SCT-BKN200-250 trending to SKC by end of
forecast period.

Precip/Wx....None expected.

Winds........For KGLD...from 06z-0930z SSW 10-20kts. 0930z-22z
NNW 10-20kts w/ gusts to 30kts after 14z. From 22z Mon-02z Tues NW
around 10kts. 02z Tuesday onward...SW around 10kts.

For KMCK...from 06z-12z SSW 10-20kts. 12z-22z NNW 10-20kts w/
gusts to 30kts after 15z. 22z Mon-02z Tues NW around 10kts. 02z
Tuesday onward...SW around 5-10kts.

Low Level Wind Shear(LLWS)...for KGLD 06z-08z 220@45kts and 0930z-
14z 320@45kts. For KMCK...06z-10z 220@40kts and 12z-15z 330@45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from 11 AM MST /noon CST/ this morning
     through this afternoon for KSZ001-013-027-041-042.

CO...Fire Weather Watch from 11 AM MST this morning through this
     afternoon for COZ252>254.

NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...DR
AVIATION...JN
Hazardous weather outlook, Feb 19, 9:16 PM MST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
916 PM MST Sun Feb 19 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210430-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
916 PM MST Sun Feb 19 2017 /1016 PM CST Sun Feb 19 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Critical fire weather conditions may occur Monday afternoon
generally west of a line from near Trenton Nebraska to Colby and
Russell Springs Kansas.

After a period of unseasonably warm and dry conditions, Thursday and
Friday will bring a dramatic change behind a cold front moving
through the region on Thursday. Northwest winds will increase
quickly behind the front, gusting to 40 mph or higher. Any rain that
develops ahead of the front will change to snow after the front
passes. Wind chill readings may drop as low as the single digits
early Friday morning. There is also the possibility of accumulating
snow and blowing snow Thursday night and Friday morning along and
north of Interstate 70, though there is greater uncertainty on snow
amounts at this time. Due to the possibility of winter weather
impacts, interested parties should pay close attention to forecast
updates for these periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:54 PM MSTFire Weather WatchGLDYuma12 hr

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.